Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 133, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Oct 22, 2005, 2:32 AM EDT for Cumberland County, North Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 22, 2005, 2:32 AM EDT (06:32 UTC)
- Expired
- Oct 22, 2005, 3:00 AM EDT
- In force
- 28 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 77 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 2:45 AM EDT | HAIL 0.75 | Stedman, NC | PENNY SIZE HAIL REPORTED BY EMERGENCY MNGR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 220633
SVRRAH
NCC051-220700-
/O.NEW.KRAH.SV.W.0133.051022T0632Z-051022T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
232 AM EDT SAT OCT 22 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 300 AM EDT
* AT 232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GRAYS CREEK...OR ABOUT 10 MILES SOUTHEAST
OF FAYETTEVILLE...MOVING EAST AT 20 MPH. NICKEL SIZED HAIL AND
WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. THE
FAYETTEVILLE AIRPORT RECENTLY REPORTED A WIND GUST AROUND 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
CEDAR CREEK...
STEDMAN...
BUSHY LAKE...AUTRYVILLE...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3495 7904 3506 7909 3524 7870 3517 7869
3510 7866 3505 7867 3501 7866 3495 7861
3486 7852 3484 7891
$$
WSS1 follow-up statement
000
WWUS52 KRAH 220707
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
306 AM EDT SAT OCT 22 2005
NCC051-220716-
/O.EXP.KRAH.SV.W.0133.000000T0000Z-051022T0700Z/
CUMBERLAND NC-
306 AM EDT SAT OCT 22 2005
...THE SEVERE THUNDERSTORM WARNING FOR CUMBERLAND COUNTY EXPIRED AT
300 AM EDT...
THE STORM HAS WEAKENED BELOW SEVERE LIMITS AND HAS MOVED INTO
CENTRAL SAMPSON COUNTY.
LAT...LON 3495 7904 3506 7909 3524 7870 3517 7869
3510 7866 3505 7867 3501 7866 3495 7861
3486 7852 3484 7891
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:30 AM EDT, 2 minutes earlier.
Area forecast discussion, Oct 22, 2:30 AM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 AM EDT SAT OCT 22 2005 .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... BEST FORCING UNFOLDING QUICKER THAN ORIGINALLY EXPECTED. TODAY...NOCTURNAL DYNAMICALLY DRIVEN CONVECTION ASSOCIATED WITH MID-LEVEL VORT MAX AND UPPER JET WILL CONTINUE TO MOVE EAST THROUGH DAYBREAK. RAIN CHANCES ARE THEN GREATLY REDUCED AS MID-LEVEL DRYING OVERSPREADS FROM THE WEST. CURRENT OBSERVATIONS INDICATE VOID OF FORCING UPSTREAM...IN DRY SLOT REGION WITH FROPA AND INITIAL SURGE OF PVA FROM DIGGING LONG WAVE TROUGH. LATEST 00Z SUITE OF SHORT-TERM MODEL DATA SUPPORT LATEST TRENDS AS WELL. THUS CONFIDENCE IS FAIRLY HIGH THAT MUCH OF CWA WILL SEE VERY LITTLE COVERAGE FROM 12Z ONWARD TODAY WITH FROPA. HAVE CUT BACK ON POPS SIGNIFICANTLY...TRENDING GOOD CHANCE POPS EXTREME NORTHEAST TO SLIGHT WEST. TEMPERATURES WILL BE A CHALLENGE AGAIN TODAY AND SHOULD BE HIGHLY VARIABLE WITH WESTERLY FLOW AND MID-LEVEL DRYING FAVORABLE FOR SOME SPORADIC BREAKS IN CLOUD COVER. LOW-LEVEL THICKNESSES SUPPORT MOS GUIDANCE. TONIGHT...REMOVED ALL POPS BY 23Z EXCEPT FOR A SMALL CHANCE THROUGH NE COASTAL PLAINS 03Z. SKIES CLEAR OUT FROM WEST TO EAST AS LOW-LEVEL SURGE OF COOLER AND DRIER AIR SPREADS EAST. LOWERED LOWS A FEW DEGREES WITH SKIES CLEARING OUT MORE QUICKLY. SUNDAY AND SUNDAY NIGHT...MID-LEVEL MOISTURE WILL INCREASE FROM THE WEST LATE IN THE DAY AS MID-LEVEL CLOSED CYCLONIC CIRCULATION CENTER AND LONGWAVE VORT MAX APPROACHES FROM THE WEST. LIGHT SW FLOW AT THE SURFACE...INDUCED BY PIEDMONT TROUGH WILL AID SLIGHTLY IN KEEPING TEMPERATURES NEAR NORMAL. FORECAST SOUNDINGS SATURATE COLUMN JUST ENOUGH THAT VORT MAX COULD PRODUCE QUICK PASSING SHOWER OR DRIZZLE ACROSS NORTHWESTERN PORTIONS OF THE FORECAST AREA. WILL LEAVE DRY FOR NOW BUT CONTINUE TO INVESTIGATE POTENTIAL WITH LATER MODEL RUNS. && .LONG TERM (MONDAY THROUGH FRIDAY)... SERIES OF SHORTWAVE TROUGHS TRANSVERSE THROUGH THE BASE OF THE LONGWAVE TROUGH THROUGH THE PERIOD. EACH WAVE WILL RESULT IN A RESURGENCE OF COLD AIR FROM THE HIGHER LATITUDES. BELOW NORMAL TEMPERATURES WILL BE FEATURED WITH UNCERTAINTY CONCERNING PRECIPITATION LATE IN THE PERIOD WITH POSSIBILITY OF SOUTHERN STREAM LOW PRESSURE DEVELOPMENT. && .AVIATION... IFR CONDITIONS WILL CONTINUE THROUGH 15Z...IMPROVING FROM WEST TO EAST AS MID-LEVEL DRYING OVERSPREADS FROM THE WEST AND STALLED BOUNDARY LIFTS TO THE NORTH. VFR CONDITIONS THEREAFTER WITH ENTIRE FORECAST AREA IN WARM SECTOR AND UNDER LIGHT SW FLOW. VEERING WINDS THROUGH THE AFTERNOON WITH FRONTAL PASSAGE. RAIN CHANCES APPEAR MARGINAL AND WILL BE OMITTED FROM TAFS. CLEARING SKIES FROM WEST TO EAST FROM 23Z ONWARD. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LOCKLEAR LONG TERM...LOCKLEAR AVIATION...LOCKLEAR/WSS
Hazardous weather outlook, Oct 21, 5:34 AM EDT, 20 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 534 AM EDT FRI OCT 21 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-220945- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 534 AM EDT FRI OCT 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG COLD FRONTAL PASSAGE AND STRONG WINDS IN THE UPPER ATMOSPHERE WILL COMBINE TO PRODUCE THUNDERSTORMS ON SATURDAY. SOME OF THE STORMS COULD BECOME SEVERE...ESPECIALLY ACROSS NORTH PORTIONS OF THE PIEDMONT AND COASTAL PLAIN. STAY TUNED TO ALL HAZARDS WEATHER RADIO OR OTHER LOCAL MEDIA FOR THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.
In the hours before
Local storm report, Oct 21, 8:36 PM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
836 PM EDT FRI OCT 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 4 SSE KNIGHTDALE 35.74N 78.46W
10/21/2005 0.75 INCH WAKE NC TRAINED SPOTTER
PENNY SIZED HAIL REPORTED AT INTERSECTION OF TURNIPSEED
ROAD AND MAJOR FLADE ROAD.
&&
MWSLocal storm report, Oct 21, 8:57 PM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
857 PM EDT FRI OCT 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL ZEBULON 35.82N 78.32W
10/21/2005 0.75 INCH WAKE NC TRAINED SPOTTER
PENNY SIZED HAIL REPORTED IN ZEBULON.
&&
MWSLocal storm report, Oct 22, 12:34 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1234 AM EDT SAT OCT 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM HAIL THOMASVILLE 35.89N 80.08W
10/22/2005 1.25 INCH DAVIDSON NC TRAINED SPOTTER
1204 AM HAIL 2 N THOMASVILLE 35.92N 80.08W
10/22/2005 1.00 INCH DAVIDSON NC TRAINED SPOTTER
1219 AM HAIL MONTICELLO 36.20N 79.68W
10/22/2005 1.00 INCH GUILFORD NC TRAINED SPOTTER
&&
WSSSpecial weather statement, Oct 22, 2:16 AM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 216 AM EDT SAT OCT 22 2005 NCZ011-027-028-042-043-078-089-220730- HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-SAMPSON- INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE... ROCKY MOUNT...SMITHFIELD...WILSON...GOLDSBORO...CLINTON 216 AM EDT SAT OCT 22 2005 WIDESPREAD SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND POSSIBLY SOME SMALL HAIL WILL CONTINUE ALONG AND EAST OF THE INTERSTATE 95 CORRIDOR THROUGH 300 AM. HEAVIEST RAIN MAY BE EXPECTED FROM ROCKY MOUNT SOUTH INTO SMITHFIELD...WILSON... GOLDSBORO ANDVFAYETTEVILLE. UP TO AN INCH OF RAIN IS POSSIBLE... AND DRIVERS SHOULD BE ALERT FOR REDUCED VISIBILITY IN HEAVY RAIN AS WELL AS SLICK ROADS.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 8:02 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 28 min |
| Oct 21, 9:10 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 35 min |
| Oct 21, 11:27 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 33 min |
| Oct 22, 12:08 AM EDT | Severe Thunderstorm Warning | RAH | Guilford | 34 min |
| Oct 22, 1:24 AM EDT | Severe Thunderstorm Warning | RAH | Johnston | 21 min |
| Oct 22, 1:41 AM EDT | Severe Thunderstorm Warning | RAH | Hoke | 34 min |
| Oct 22, 2:07 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 23 min |
| Oct 22, 3:25 AM EDT | Severe Thunderstorm Warning | RAH | Sampson | 35 min |
| Oct 22, 4:02 AM EDT | Severe Thunderstorm Warning | RAH | Sampson | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.